Anesth Pain Med Search

CLOSE


Anesth Pain Med > Volume 10(3); 2015 > Article
Anesthetic Pharmacology
Anesthesia and Pain Medicine 2015;10(3):187-191.
DOI: https://doi.org/10.17085/apm.2015.10.3.187    Published online July 31, 2015.
Anaphylaxis to topical bovine thrombin used for hemostasis during surgery for herniated nucleus pulposus: A case report
Hyuckgoo Kim, Deokhee Lee, Haemi Lee, Jisoo Han
Department of Anesthesiology and Pain Medicine, Yeungnam University College of Medicine, Daegu, Korea. dhlee415@ynu.ac.kr
Received: 24 December 2014   • Revised: 20 January 2015   • Accepted: 19 March 2015
Abstract
Anaphylaxis is a type I allergic reaction and its clinical features occur after re-exposure to the same allergen. Numerous types of drugs can cause anaphylaxis during general anesthesia. Topical bovine thrombin (TBT) is usually used for hemostasis during surgery. However, TBT can cause interruption of the normal blood coagulation pathways, delay wound repair, and lead to uncontrolled bleeding, anaphylaxis, or death. Anaphylaxis caused by TBT during the perioperative period is very rare. We report the case of a patient who developed severe hypotension, tachycardia, and bronchospasm while undergoing discectomy for herniated nucleus pulposus. Based on the symptoms and signs, anaphylaxis was considered most likely. Identification of the causative agents is important in these cases because it can be very helpful for the management and prevention of anaphylaxis.
Key Words: Anaphylaxis, Epinephrine, Topical bovine thrombin


ABOUT
ARTICLE & TOPICS
Article category

Browse all articles >

Topics

Browse all articles >

BROWSE ARTICLES
AUTHOR INFORMATION
Editorial Office
101-3503, Lotte Castle President, 109 Mapo-daero, Mapo-gu, Seoul 04146, Korea
Tel: +82-2-792-5128    Fax: +82-2-792-4089    E-mail: journal@anesthesia.or.kr                

Copyright © 2023 by Korean Society of Anesthesiologists.

Developed in M2PI

Close layer
prev next